Arkansas, 2023

Flooding in Arkansas, February 8 to 28, 2023

February 8 to 28, 2023 · NWS LZK · 13 events in 11 counties and zones

Temperatures quickly rebounded by February 7-8 as a strong storm system approached the area. Highs across southern and central Arkansas climbed into the 70s to lower 80s, breaking a few records.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Temperatures quickly rebounded by February 7-8 as a strong storm system approached the area. Highs across southern and central Arkansas climbed into the 70s to lower 80s, breaking a few records. There wasn't much severe weather across the state, but a flash flooding event unfolded across roughly the northwest half of the state. Rainfall amounts exceeded 4-6 inches in some locations leading to rapid rises on area rivers. Several rivers across western and northern Arkansas rose quickly above flood stage. The Petit Jean River at Danville provided Major Flooding to areas across Yell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 8, 5:24 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 8, 5:24 AM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
524 AM CST Wed Feb 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 338 AM CST Wed Feb 8 2023

A H500 trough, currently located across portions of TX/OK, will
continue to push eastward through the day today. Showers and/or
thunderstorms are expected to continue across western and northern
Arkansas.The surface low pressure is currently located within the
TexLaArk region and will continue to move towards the north and
east through the day today. This will bring with it a surge of
moisture from the Caribbean. Severe weather will be possible with
this system...although heavy rain across the state could be more
of a concern through early Thursday morning. Showers and
thunderstorms will come to end early Thursday morning as the upper
level low ejects into the Great Lakes...this will set the stage
for a new, quick hitting disturbance to impact the state in the
long term period.

As the system moves closer to the state, expect the current rain
over the western to northern part of the state to slowly makes its
way into central and southern Arkansas. By late Wednesday
morning, widespread rainfall and thunderstorms will be possible
across much of the state. The severe weather threat remains low at
this time...but not zero. Over the last couple of days, model
guidance has suggested an increase threat for severe weather
across portions of central and southern Arkansas Wednesday
afternoon and evening.

As of right now, south-central to southeastern AR will see the
greatest chance for severe weather with the highest CAPE values (500-
1000 J/kg), dew points in the mid 60s, some speed/directional wind
shear, and SRH values around 100 to 300 m2/s2. More specifically,
areas along and east of I-30 and south of I-40 could see the
greatest potential of severe weather. With that said, severe
weather cannot be ruled out for portions of central/northern
Arkansas. But with increased cloud cover/rain chances ahead of the
main disturbance... severe weather chances are still expected to
remain on the lower side.

One reason southeastern AR is expected to see the best chance for
any severe weather is the because the trough could become more
negatively tilted as the system ejects out. Additionally, this would
occur around Wednesday afternoon as a low level jet becomes
maximized across this area due to the disturbance ejecting out.
Damaging winds and isolated tornadoes will be possible today with
small hail not being completely ruled out.

As mentioned above, the heavy rainfall could be more of a concern
(especially for western and northern Arkansas) with possible PWAT
values of 1.30-1.70 inches across the state and moisture being
pulled in from the Caribbean. Since Tuesday afternoon, portions of
western Arkansas have already received one to three inches of rain
with an additional two to three inches still to come. Current
forecast storm total QPF values through Thursday morning show an
additional one to three inches for much of the CWA dropping
significantly as you go to the southeastern part of the state. As
always with heavy rain events, locally higher amounts are
possible. Isolated flash flooding will possible through today as
heavy rain continues to stream in from the south. A Flood Watch
has been issued for portions of northern, central, and western
Arkansas through midnight tonight.

High temperatures are expected to be into the lower 50s to lower 70s
through the period with overnight lows in the mid 30s to mid 40s.

&&

.LONG TERM...
(Thursday Night through Tuesday)
Issued at 338 AM CST Wed Feb 8 2023

Quick on the heels of today's system will be another vort max moving
from the Central Plains into the Red River Valley by Fri.
Deterministic and ensemble guidance continue showing a strong signal
for at least some precip associated with this impulse, mainly across
the NErn half of the area, beginning pre-dawn Fri morning and
lingering thru the afternoon hours.

Stout NWrly flow at the sfc will promote strong CAA during this same
timeframe with temps dropping to near or slightly below freezing
across NWrn sections early Fri morning. A RA/SN mix remains possible
over the Bostons/Ozarks before temps climb above freezing late Fri
morning and little to no accum is expected.

This system will exit to the E/SE late Fri into Sat with amplified
mid/upper ridging moving in as sfc ridging builds across the area.
Accordingly, temps will begin to gradually moderate thru the weekend
into next week with generally fair conditions expected. Another
potent upper cyclone will emerge across W TX by Valentine's Day, and
with increasing moisture advection as well as WAA aloft, will see an
increase in rain and perhaps some thunder locally by Mon. Rain will
increase in coverage thru Tues as stronger forcing for ascent
overspreads the area with the upper cyclone's approach.

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CST Wed Feb 8 2023

Mostly IFR/LIFR conditions are expected to continue across all
terminals through much of the day as CIGS have fallen and VIS
restrictions are expected with heavy rainfall. During the
afternoon and evening hours today, TSRA will be possible as the
cold front pushes across the state. Improvements are not expected
until Thursday morning when the system pushes out of the state.
Gusty winds are possible through Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     57  44  60  38 / 100  90   0  20
Camden AR         72  41  64  40 /  80  90   0   0
Harrison AR       50  38  57  33 / 100  90   0  20
Hot Springs AR    63  40  61  38 / 100  80   0  10
Little Rock   AR  65  44  63  40 / 100 100   0  10
Monticello AR     73  45  64  41 /  60 100   0   0
Mount Ida AR      62  38  62  36 / 100  60   0  10
Mountain Home AR  52  40  57  35 / 100  90   0  20
Newport AR        61  45  58  38 /  90 100   0  10
Pine Bluff AR     70  44  62  41 /  90 100   0   0
Russellville AR   59  40  61  37 / 100  80   0  20
Searcy AR         61  43  60  37 / 100 100   0  10
Stuttgart AR      67  45  60  41 /  90 100   0  10

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for ARZ004>008-014>017-024-025-
031>033-039-042>044-052>054-103-112-113-121>123-130-137-138-140-
141-203-212-213-221>223-230-237-238-240-241-313-340-341.

Wind Advisory from 6 PM this evening to 9 AM CST Thursday for
ARZ007-008-016-017-024-025-032>034-044>047-056-057-064-065-069.

&&

SHORT TERM...233
LONG TERM....69
AVIATION...233
Hazardous weather outlook, Feb 8, 4:08 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
408 AM CST Wed Feb 8 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-091015-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
408 AM CST Wed Feb 8 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become widespread across the state
through this afternoon. While severe weather is expected to remain
on the low side...damaging winds, an isolated tornado, and small
hail will be possible by this afternoon. The area of greatest
concern for severe weather is locations along and east of I-30 and
south of I-40.

Additionally, heavy rain is expected across the state with one to
three inches possible. Western and northern Arkansas could see as
much as two to four inches. Locally higher amounts will be
possible. This heavy rain could result in isolated flash flooding,
especially for areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The system is expected to move out of the state early Thursday
morning. With it, gusty conditions will be possible across higher
elevations in addition to the eastern half of the state.

While some snow could mix with rain over northwestern Arkansas
Friday morning, little if any accumulation is expected. Another
system will bring rain and thunder back to the area by Valentine's
Day.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

233/69

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Yell

When
February 8, 9:54 AM CST to February 11, 5:45 PM CST
Where
Yell County, 1.01 mi SE of Corinth to 1.61 mi SSE of Corinth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.059, -93.419

Heavy rain brought flooding to the Petit Jean River at Danville in early February.

Flood, Yell

When
February 8, 3:09 PM CST to February 9, 8:30 AM CST
Where
Yell County, 0.99 mi WNW of Gravelly to 0.75 mi SW of Gravelly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.885, -93.697

Heavy rain brought flooding to the Fourche LaFave River at Gravelly in early February.

Flood, Sharp

When
February 8, 7:29 PM CST to 10:18 PM CST
Where
Sharp County, 1.46 mi NNE of Cherokee Vlg to 0.55 mi NE of Cherokee Vlg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.320, -91.511

Heavy rain in the early part of February brought flooding to the Spring River at Hardy.

Flood, Lawrence

When
February 8, 7:37 PM CST to February 23, 2:26 PM CST
Where
Lawrence County, 0.92 mi NNW of Black Rock to 1.9 mi WSW of Powhatan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.113, -91.104

Heavy rain in the early part of February brought flooding to the Black River at Black Rock.

Flood, Independence

When
February 8, 7:42 PM CST to February 10, 12:53 PM CST
Where
Independence County, 1.75 mi W of Cushman Jct to 0.5 mi ENE of Locust Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.770, -91.711

Heavy rain in the early part of February brought flooding to the White River at Batesville.

Flood, Perry

When
February 8, 8:00 PM CST to February 13, 8:40 PM CST
Where
Perry County, 1.99 mi WSW of Houston to 1.55 mi NW of Oak Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.015, -92.730

Heavy rain brought flooding to the Fourche LaFave River at Houston in early February.

Flood, Randolph

When
February 8, 11:10 PM CST to February 9, 8:10 PM CST
Where
Randolph County, 6.39 mi W of Noland to 4.53 mi W of Noland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.211, -91.184

Heavy rain in the early part of February brought flooding to the Spring River at Imboden.

Flood, Saline

When
February 9, 1:30 AM CST to 5:50 PM CST
Where
Saline County, 1.1 mi W of Benton Saline Co Arp to 0.41 mi N of Haskell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.569, -92.619

Heavy rain brought flooding to the Saline River at Benton in early February.

Flood, Woodruff

When
February 9, 1:55 AM CST to February 28, 11:59 PM CST
Where
Woodruff County, 3.07 mi WNW of Augusta to 1.93 mi SW of Ruffwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.292, -91.422

Heavy rain in the early part of February brought flooding to the White River at Augusta.

Flood, White

When
February 9, 4:09 AM CST to February 10, 12:30 AM CST
Where
White County, 1.51 mi WSW of Judsonia to 1.37 mi NE of Doniphan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.273, -91.655

Heavy rain brought flooding to the Little Red River at Judsonia in early February.

Flood, Clark

When
February 9, 4:34 AM CST to February 10, 1:44 AM CST
Where
Clark County, 1.52 mi NNE of Arkadelphia to 2.29 mi E of Arkadelphia Muni Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.141, -93.064

Heavy rain brought flooding to the Ouachita River at Arkadelphia in early February.

Flood, Randolph

When
February 10, 1:20 AM CST to February 18, 10:30 AM CST
Where
Randolph County, 0.94 mi NNE of Pocahontas to 1.96 mi SW of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.273, -90.963

Heavy rain in the early part of February brought flooding to the Black River at Pocohontas.

Flood, Jackson

When
February 10, 4:00 PM CST to February 12, 11:15 AM CST
Where
Jackson County, 1.5 mi NNW of Jacksonport to 1.21 mi SE of Nuckles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.649, -91.334

Heavy rain in the early part of February brought flooding to the White River at Newport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081447, 1081445, 1083510, 1083562, 1083565, 1081446, 1083551, 1081449, 1083570, 1081450, 1081448, 1083558, 1083568.